New Jersey, 02/16/2017 /SubmitPressRelease123/
While most people have heard about the rise in abuse, overdose, and death rates related to heroin, many are unfamiliar with the similar statistics of the drug Fentanyl. In fact, many had not heard of the drug until the death of the famous musician Prince in April 2016 was attributed to Fentanyl overdose. Unfortunately, the statistics for Fentanyl drug addiction are much the same as heroin; it claims thousands of lives due to overdose every year, and the numbers are rising.
If you are concerned that a loved one is abusing Fentanyl and want to learn more read Fentanyl Addiction: Prescription For Dependency.
What is Fentanyl?
Fentanyl is a prescription painkiller that is 50 to 100 times stronger than morphine. It is an opioid analgesic that is commonly used for severe and chronic pain. It is also found illicitly on the street, where it is often mixed with heroin, making it more potent and much more dangerous. Fentanyl has a high risk of overdose because of its potency, and can cause very serious short-term and long-term health consequences when misused. Fentanyl abuse and overdose can be fatal, so it is crucial that patients taking it understand the risks of abuse and overdose so they can be treated as soon as possible, in the event that they occur.
What Are the Signs and Symptoms of Fentanyl Abuse?
The National Institute on Drug Abuse (NIDA) warns that the high potency of Fentanyl significantly raises the risk of overdose and other serious symptoms. There is added risk for people who purchase illicit drugs in powder or pill form on the street, as they may be unaware that the drugs contain Fentanyl.
Some of the signs and symptoms of Fentanyl abuse include:
- Extreme euphoria and relaxation
- Sense of well-being
- Dizziness and confusion
- Drowsiness or sedation
- Upset stomach, nausea, and vomiting
- Tolerance to increasing amounts of the drug
- Drug-seeking behavior
- Respiratory arrest
- Withdrawal when use is stopped
While it can sometimes be difficult to recognize Fentanyl abuse, multiple signs from the list along with drug-seeking and other addictive behaviors may indicate abuse.
What Does Fentanyl Overdose Look Like?
Fentanyl can be dangerous even when it is taken as prescribed. It is usually only prescribed as a last resort for those patients who are experiencing extreme, chronic pain who have become tolerant to other opioid painkillers. Patients taking Fentanyl have to be closely monitored to ensure their medical safety. There are many considerations that patients need to be aware of when taking Fentanyl. One example is, patients who use a Fentanyl patch must pay attention to the temperature, as increased heat can cause the patches to release larger amounts of the drug, which could lead to overdose. Those using the drug recreationally are at an even higher risk of overdose because they may not be aware of the strength of the drug or the risk of interactions when it is combined with other drugs or alcohol.
It is important that family and friends of those taking Fentanyl understand the signs of overdose and that they are able to recognize them quickly. A Fentanyl overdose has several physical symptoms that are easily observable to people who know what they are looking for. Those symptoms include:
- Dizziness and confusion
- Difficulty with motor skills and speaking
- Pale, pasty skin
- Bluish lips and extremities
- Choking sounds
- Pinpoint pupils
- Slow heart rate
- Nodding off or fainting
- Limp body
- Slow or shallow breathing
- Respiratory arrest
Once overdose symptoms start, it is imperative to get the user medical attention as quickly as possible to reduce the chances of long-term or fatal consequences.
How is Fentanyl Overdose Treated?
When a person is overdosing on Fentanyl, treatment must start immediately once recognized. The first step is to remove a patch or lozenge if that it is how the Fentanyl is being administered so they do not absorb or ingest anymore into their system.
If the drug was taken orally, the patient’s stomach may be pumped, or activated charcoal may be given, to remove as much of the Fentanyl as possible before it has a chance to reach the bloodstream. That will not alleviate the overdose symptoms that are already present, but it may help keep the patient from further damage due to additional absorptions of the drug.
Narcan (Naloxone) is an opioid antidote that is often used to counter the effects of opioid overdose. It can be administered by injection or nasal spray. Narcan can help restore breathing and central nervous system functioning within minutes, but because Fentanyl is so potent, several doses of Narcan are often necessary to counteract overdose. Narcan almost immediately causes a patient using Fentanyl to go into serious withdrawal from the drug. This can result in several uncomfortable and often painful side effects that typically require additional medical management. While Narcan may reverse many of the symptoms of overdose, some symptoms may persist and require treatment. For example, the patient may no longer be in respiratory arrest, but may still need a ventilator to assist with breathing.
Fentanyl Addiction is Treatable
Once the emergency of overdose is treated, the user will need to go through detox to remove the remaining Fentanyl from their body. This can be a long and unpleasant process and is best done with medical supervision in a treatment facility.
The good news about Fentanyl addiction is that if the user is fortunate enough to survive addiction or overdose, they can be treated and recover. Inpatient rehabilitation is one way to get that treatment, and it is commonly recommended over outpatient treatment for Fentanyl addiction.
Treatment will focus on therapy for any underlying conditions, addiction education, life and coping skills, and relapse prevention techniques that will help patients stay clean and learn to live fulfilling and drug-free lives. Ongoing and consistent treatment of some kind is often necessary for Fentanyl, or other opioid, addicts. Treatment facilities typically offer aftercare for alumni, and 12-step programs are often recommended for addicts upon completion of inpatient treatment.
If you or a loved one are using Fentanyl and have overdosed or you are concerned that you may be suffering from Fentanyl drug addiction, seek help now to begin recovering. The first step to recovery is asking for help. Contact Summit Behavioral Health , a NJ rehab center today, we can help.
Media Contact HQ
Rene William for NJ Rehab Center Summit Summit Behavioral Health
Like Us on Facebook